SEARCH

Entries in Benadryl (1)

Thursday
Jan052012

Allergic Girl's Death Raises Questions About School's Responsibility

Getty Images/Photo Researchers RM(RICHMOND, Va.) -- The death of a Virginia first grader has raised questions about how schools should handle severe allergies.

Ammaria Johnson, 7, died Monday after suffering an allergic reaction during recess at her Chesterfield County elementary school, Hopkins Elementary.

"She came to the school clinic after feeling she had hives and shortness of breath," Lt. Jason Elmore, a spokesman for the Chesterfield County Fire Department, told ABC News. It's unclear how long Johnson was in the clinic before school officials called 911 at 2:26 p.m.

"When emergency crews arrived, she was already in cardiac arrest in the clinic," said Elmore.

Johnson was rushed to a local hospital where she was pronounced dead.

What caused the reaction is still under investigation, but Johnson's mother, Laura Pendleton, told local reporters the girl had a peanut allergy.

"We can only assume that at this time," said Elmore. "We have EMS protocols in place for allergic reactions and we performed those in hopes of saving her life, but unfortunately this time we could not."

Calls to Pendleton were not immediately returned. She arrived at the hospital after Johnson had died, Elmore said.

The death is still under investigation by the Chesterfield County Police Department, according to a spokeswoman, but the state medical examiner will not be involved.

Experts say Johnson could have been saved by an EpiPen -- a device that injects epinephrine, currently available only by prescription.

"The epinephrine reverses severe symptoms, giving time to get the person to an emergency room for monitoring and more care," said Dr. Scott Sicherer of the Jaffe Food Allergy Institute at Mount Sinai School of Medicine in New York.

But Hopkins Elementary had no such device on hand for Johnson.

Chesterfield County school policy states that parents are responsible for providing the school "with all daily and emergency medications prescribed by the student's health-care provider," and keeping medications up to date.

"For any medication, the school would have to be in possession of that medication to provide it," said Shawn Smith, a spokesman for Chesterfield County Public Schools. Even if the school had an EpiPen prescribed for another student, they would not be able to use it.

"The medication we receive, or should receive, has to be specific to that child, whether it's over-the-counter or prescription," Smith said.

Smith declined to comment on Johnson's case specifically, but said managing severe allergies starts at home.

"At the beginning of the school year, we sent information to parents outlining the different responsibilities for the family and the child, the principal, the teacher, the doctor and the nurse," he said. "First and foremost, is does begin at home. Working with their doctor, the family would outline a health care plan that deals with those severe allergies."

Pendleton told local reporters her daughter did have a plan, but said the school refused to take Johnson's EpiPen and failed to give her Benadryl -- an over-the-counter antihistamine also listed in her plan -- at the first sign of a reaction.

Because severe allergies can develop without warning, some experts say schools should stock EpiPens like bandages and other first-aid supplies.

A school EpiPen stash could soon be a reality with a proposed bill that would encourage states to adopt laws requiring schools to have EpiPens on hand. The School Access to Emergency Epinephrine Act, proposed in December 2011, would mean EpiPens could be used for any student or staff member in an anaphylactic emergency.

The bill would include liability protection for school officials who give epinephrine in good faith, according to Maria Acebal, chief executive officer of the Fairfax, Va.-based Food Allergy and Anaphylaxis Network, which championed the bill.

"No one in this country has ever been sued for giving epinephrine, to my knowledge," said Acebal. "All the lawsuits come about because school officials don't give it when it's needed."

In a healthy child, epinephrine can cause a rapid heart rate, nausea and light-headedness -- mild symptoms that wear off in 15 minutes. It would only be dangerous in children born with a congenital heart condition, which school officials would be aware of.

Acebal, whose eldest daughter has a food allergy, said her other children learned how to inject epinephrine by age 6.

"If I can teach a 6-year-old to do it, we can teach school staff," she said.

Acebal said having epinephrine on hand in school would give students, staff and parents added peace of mind.

"My heart breaks for Ammaria's family because any parent who has a child with a food allergy knows what it's like to fear that phone call from the school," she said.

Copyright 2012 ABC News Radio







ABC News Radio